Alert archive / Tennessee / Wind Advisories in 2018

Wind Advisory 26, NWS Morristown, TN

December 30, 20185 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Dec 30, 2018, 10:06 PM EST for 5 counties in Tennessee. It took effect at Dec 31, 2018, 7:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2018, 10:06 PM EST (03:06 UTC)
In effect from
Dec 31, 2018, 7:00 AM EST
Expired
Dec 31, 2018, 10:51 PM EST
In force
16 hr
Issued by
NWS Morristown, TN

Counties Carter County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 63 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WWUS74 KMRX 310306
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1006 PM EST Sun Dec 30 2018

...Windy Monday across the Smoky Mountains...

.A storm system will move across the Southern Appalachians Monday
producing high winds over the higher elevations of the East
Tennessee mountains. 

TNZ041-072-074-311200-
/O.UPG.KMRX.HW.A.0004.181231T1200Z-190101T0000Z/
/O.NEW.KMRX.HW.W.0007.181231T1200Z-190101T0500Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cosby, Cades Cove, and Gatlinburg
1006 PM EST Sun Dec 30 2018

...HIGH WIND WARNING IN EFFECT FROM 7 AM MONDAY TO MIDNIGHT EST
MONDAY NIGHT...

The National Weather Service in Morristown has issued a High Wind
Warning, which is in effect from 7 AM Monday to midnight EST
Monday night. This is an upgrade to the High Wind Watch.

* WINDS...South 25 to 40 mph with gusts up to 60 mph.

* TIMING...Monday from daybreak through midnight.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages. 
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

TNZ018-043-045-047-311200-
/O.NEW.KMRX.WI.Y.0026.181231T1200Z-190101T0500Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-
Including the cities of Mountain City, Cedar Creek, Erwin, 
and Roan Mountain
1006 PM EST Sun Dec 30 2018

...WIND ADVISORY IN EFFECT FROM 7 AM MONDAY TO MIDNIGHT EST
MONDAY NIGHT...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 7 AM Monday to midnight EST
Monday night.

* WINDS...South 15 to 30 mph with gusts up to 40 mph.

* TIMING...Monday morning through midnight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ087-311200-
/O.NEW.KMRX.WI.Y.0026.181231T1200Z-190101T0500Z/
Southeast Monroe-
Including the city of Coker Creek
1006 PM EST Sun Dec 30 2018

...WIND ADVISORY IN EFFECT FROM 7 AM MONDAY TO MIDNIGHT EST
MONDAY NIGHT...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 7 AM Monday to midnight EST
Monday night.

* WINDS...South 15 to 30 mph with gusts up to 50 mph.

* TIMING...Monday morning through midnight.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
3 follow-up statements
205 
WWUS74 KMRX 310812
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
312 AM EST Mon Dec 31 2018

...Windy Today Across The Smoky Mountains...

.A storm system will move across the Southern Appalachians today 
producing high winds over the higher elevations of the East 
Tennessee mountains.

TNZ041-072-074-311700-
/O.CON.KMRX.HW.W.0007.181231T1200Z-190101T0500Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cosby, Cades Cove, and Gatlinburg
312 AM EST Mon Dec 31 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...

* WINDS...South 25 to 40 mph with gusts up to 60 mph.

* TIMING...Today through midnight tonight.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

TNZ018-043-045-047-311700-
/O.CON.KMRX.WI.Y.0026.181231T1200Z-190101T0500Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-
Including the cities of Mountain City, Cedar Creek, Erwin, 
and Roan Mountain
312 AM EST Mon Dec 31 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...

* WINDS...South 15 to 30 mph with gusts up to 40 mph.

* TIMING...Today through midnight tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ087-311700-
/O.CON.KMRX.WI.Y.0026.181231T1200Z-190101T0500Z/
Southeast Monroe-
Including the city of Coker Creek
312 AM EST Mon Dec 31 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...

* WINDS...South 15 to 30 mph with gusts up to 50 mph.

* TIMING...Today through midnight tonight.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
041 
WWUS74 KMRX 311950
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
250 PM EST Mon Dec 31 2018

...Windy Today Across The Smoky Mountains...

.A storm system will move across the Southern Appalachians today
producing high winds over the higher elevations of the East
Tennessee mountains.

TNZ041-072-074-010400-
/O.CON.KMRX.HW.W.0007.000000T0000Z-190101T0500Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cosby, Cades Cove, and Gatlinburg
250 PM EST Mon Dec 31 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WINDS...South 25 to 35 mph with gusts up to 60 mph.

* TIMING...Today through midnight tonight.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

TNZ018-043-045-047-010400-
/O.CON.KMRX.WI.Y.0026.000000T0000Z-190101T0500Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-
Including the cities of Mountain City, Cedar Creek, Erwin, 
and Roan Mountain
250 PM EST Mon Dec 31 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* WINDS...South 15 to 25 mph with gusts up to 45 mph.

* TIMING...Today through midnight tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ087-010400-
/O.CON.KMRX.WI.Y.0026.000000T0000Z-190101T0500Z/
Southeast Monroe-
Including the city of Coker Creek
250 PM EST Mon Dec 31 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* WINDS...South 15 to 25 mph with gusts up to 50 mph.

* TIMING...Today through midnight tonight.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
279 
WWUS74 KMRX 010351
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1051 PM EST Mon Dec 31 2018

TNZ041-072-074-010500-
/O.CAN.KMRX.HW.W.0007.000000T0000Z-190101T0500Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cosby, Cades Cove, and Gatlinburg
1051 PM EST Mon Dec 31 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Morristown has cancelled the High
Wind Warning.

The damaging wind threat has subsided therefore the warning is no
longer needed.

$$

TNZ018-043-045-047-087-010500-
/O.CAN.KMRX.WI.Y.0026.000000T0000Z-190101T0500Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-Southeast Monroe-
Including the cities of Mountain City, Cedar Creek, Erwin, 
Roan Mountain, and Coker Creek
1051 PM EST Mon Dec 31 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Morristown has cancelled the Wind
Advisory.

The damaging wind threat has subsided therefore the warning is no
longer needed.

$$

CDG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 30, 7:06 PM EST, 3 hours earlier.

Area forecast discussion, Dec 30, 7:06 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service Morristown TN
706 PM EST Sun Dec 30 2018

.AVIATION...

Challenging aviation forecast tonight as a warm
front approaches the area from the south. Expect reduced CIGS,
and visibilities tonight at CHA with CIGS prevailing below 1,000
feet. Some light rain showers may also impact the terminal from
06z to 10Z. Gradual improvement to VFR is expected on Monday as
the area moves into the warm sector airmass south of the front.
Downsloping will likely keep TYS, and TRI closer to MVFR/VFR
through the TAF period. Confidence is low, but there is the
potential for windshear generally above 2-3 kft in response to a
low-level jet, but decided to keep this mention out of the TAF for
now.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...High Wind Watch from Monday morning through Monday evening for
     Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains.

VA...None.
&&

AD
Hazardous weather outlook, Dec 30, 3:02 PM EST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
302 PM EST Sun Dec 30 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-312015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
302 PM EST Sun Dec 30 2018 /202 PM CST Sun Dec 30 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

...High Winds Possible Monday across the Mountains and Foothills...

Another storm system will move across the Tennessee Valley and
southern Appalachians Monday producing widespread showers and
possibly afternoon and evening thunderstorms across the Plateau
and southeast Tennessee. Rainfall of one-half to one inch is
possible which may produce isolated flooding issues.

High winds are also possible Monday across the Mountains and
Foothills, especially over the Smoky Mountains. Southerly winds of
25 to 40 mph with gusts to 60 mph are possible across the Smoky
Mountains.

...Another Round of Heavy Rain Possible Late Wednesday through
Thursday, Changing to a Wintry Mix for Thursday Night and
Friday Morning...

A storm system will move across the Tennessee Valley and southern
Appalachians during the latter half of the week. This system has
the potential of producing moderate to heavy rainfall from late
Wednesday through Thursday. Colder temperatures will move into the
region changing the rain to snow showers Thursday night and
Friday morning. Confidence is low on how this system will evolve
and later revisions to the forecast are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 10:06 PM ESTHigh Wind WarningMRXBlount, Cocke, Sevier25 hr
Dec 31, 5:22 PM ESTSpecial Weather StatementMRXBledsoe, Marion, Sequatchie53 min

Nearby

Wind Advisories in Tennessee, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.